Alert archive / Texas / Flash Flood Warnings in 2023

Flash Flood Warning 3, NWS Amarillo, TX

May 18, 2023Armstrong County, Randall County, Texas

NWS Amarillo, TX issued this flash flood warning at May 18, 2023, 10:47 PM CDT for Armstrong County, Randall County, Texas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2023, 10:47 PM CDT (03:47 UTC)
Expired
May 19, 2023, 2:45 AM CDT
In force
4 hr
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Flood severity
None

Counties Armstrong County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 45 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 11:15 PM CDTFLASH FLOOD1 Ese Palo Duro Canyon, TXFAST MOVING FLOODWATER MOVED TRUCK BED CAMPER AT LEAST 30 FEET, WASHED AWAY SEVERAL TENTS, AND MOVED SEVERAL TRAILERS. FLOODING LED TO PARK ROAD 5 BEING CLOSED FROM LIGHTHOUSE PARKING LOT TO CACTUS PICNIC AREA. TIME ESTIMATED FROM RADAR, MESONET, AND DOWNSTREA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.8 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2023-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 799 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2023-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
799 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.6
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted.

638 
WGUS54 KAMA 190347
FFWAMA
TXC011-381-190745-
/O.NEW.KAMA.FF.W.0003.230519T0347Z-230519T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Amarillo TX
1047 PM CDT Thu May 18 2023

The National Weather Service in Amarillo has issued a

* Flash Flood Warning for...
  Central Armstrong County in the panhandle of Texas...
  Southeastern Randall County in the panhandle of Texas...

* Until 245 AM CDT.

* At 1047 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Wayside and Palo Duro Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3499 10186 3504 10159 3504 10122 3482 10115
      3483 10135 3475 10156 3475 10162 3475 10163
      3475 10164 3475 10174 3475 10175 3475 10184
      3479 10185

FLASH FLOOD...RADAR INDICATED

$$

LG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at May 18, 8:29 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, May 18, 8:29 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
829 PM CDT Thu May 18 2023

...New UPDATE...

.UPDATE...
Issued at 826 PM CDT Thu May 18 2023

Have made some minor adjustments to the forecast to account for
the higher dew points and ongoing convection across the area. Have
increased dew points slightly using a blend of hi-res guidance and
have adjusted PoPs based on radar trends over the last few hours.
Otherwise, the rest of the forecast remains on track through
tomorrow morning. In regards the severe thunderstorm threat, the
Mesoscale Update below remains valid at this time.

Muscha

&&

.MESOSCALE UPDATE FOR SEVERE THUNDERSTORM AND FLASH FLOOD POTENTIAL
THIS AFTERNOON INTO TONIGHT... Issued at 1239 PM CDT Thu May 18
2023

* Synoptic Overview: An upper trough centered over southern
  Manitoba with weak ridging over the western CONUS will promote
  H5 zonal flow across the southern plain. A subtropical jet
  continues to pump moisture into the area today on the periphery
  of a weak, almost stationary upper low off the Southern Baja
  coast. Subtle impulses within the subtropical jet will enhance
  lift across the area this afternoon into the evening and
  overnight. The enhanced mid and upper level moisture combined
  with surface return flow will result in PWATs well over the the
  percentile today.

* Mesoscale: Weak upslope flow and ample moisture in the lower
  levels has resulted in persistent low stratus and some showers
  persisting into the afternoon today. The low clouds have been
  slowly eroding from west to east with daytime mixing, but the
  latest high res models combined with satellite trends suggest
  these clouds may persist in the eastern Panhandles well into the
  mid or even late afternoon. This will result in a differential
  heating boundary which is already taking shape with temperatures
  rising into the 70s across the west where clouds have eroded,
  and low to mid 60s across the east. Winds have more of an
  easterly component on the cool side, with an increasing
  southerly component on the warm side. Convergence along this
  boundary may become strong enough along and west of the Caprock
  to support RI fairly soon. Additional storms are trying to
  develop along an old outflow boundary in Cimarron County. If
  storms form far enough west of the cooler air and south where
  MLCAPE may be exceeding 1500 to 2000 J/kg and effective shear
  may be approaching 30 to 35 knots, a supercell or two would be
  possible. However, as these storms move east into the more
  stable air, they begin to weaken fairly quickly. Either way,
  there may be a window for a few supercells mainly in the western
  2/3 of the TX Panhandle between 2 PM and 8 PM. These may be more
  of the classic or even HP variety given ample low level moisture
  (dewpoints in the 60s at surface). Later in the afternoon into
  the evening when the minor shortwave arrives, the area should be
  more primed for storm development (possibly on outflow from
  earlier convection) while additional storms move in from New
  Mexico (storms already forming on the Sangre De Cristo
  Mountains). These storms could congeal into a fairly large
  complex and propagate east through the night as an MCS.

* Threats, Timing, and Location: Any discrete supercell could
  produce both large hail and damaging winds, and a tornado is not
  out of the question. The best chance for isolated discrete cells
  will be across the western and central TX Panhandle zones mainly
  before 9 PM. Max hail size is a little tough to say given how
  moist the soundings are which could result in more melting near
  the surface. Also, while max MLCAPE values may exceed 2000 J/kg
  near the aforementioned differential heating boundary, CAPE and
  shear in the hail growth zone does not look highly favorable for
  significant hail. However, if a supercell can get going with the
  overall effective shear in place today, that could help overcome
  some of these limitations. Golf ball size hail seems very
  possible (especially given results from yesterday's less
  supportive environment). Can not completely rule out a very
  localized 2" plus hail size, but would be very localized. Winds
  will depend on microbursts within storms, which would be of the
  wet variety, and probably not very common given lack of DCAPE.
  Thus, the overall threat for severe winds is less than for
  severe hail. The tornado risk is low, but if a discrete
  supercell can get going and persist near the boundary where low
  level helicity may be enhanced, a tornado or two can't be ruled
  out mainly before 9 PM. After 9 PM, the surface inversion should
  strengthen such that storms become elevated, and discrete
  storms are also less likely after 9 PM. The better chance with
  the MCS this evening is potential for flooding and flash
  flooding. Some storms could produce rainfall rates well over 1"
  to possibly 2" per hour, and storm motion will not be
  particularly fast given marginal wind speeds aloft. Soils are
  saturated from recent rains which will enhance the flood threat
  as there will be more runoff. Also, a cold front will move
  through the area tonight and cloud produce additional rounds of
  thunderstorms going into tomorrow morning. The northern half of
  the the combined Panhandles is most favored for flooding based
  on the current expected track of the MCS and where recent rains
  have been most prevalent.

&&

.SHORT TERM...

&&

.LONG TERM...
(Friday through next Wednesday)
Issued at 301 PM CDT Thu May 18 2023

On Friday, the surface cold front is expected to be well south of
the forecast area. Moisture fields will become somewhat depleted,
at least temporarily, as drier air moves in behind the frontal
boundary. Lowest pops were placed in the far northeastern sections
with overall highest values in the southwestern TX Panhandle. Friday
night into Saturday should remain dry as limited moisture returns
from the long route. Slight chance pops return to the western
third of the area by Saturday evening as the steering flow will
be favorable for transporting showers and storms eastward from the
eastern plains of New Mexico.

For Sunday through Wednesday, daily chances of showers and
thunderstorms are in the offing for the OK and TX Panhandles as
moisture remains in place and upper level westerly to southwesterly
flow assists in bringing minor disturbances across the region.
Short and medium range models and associated ensembles are in
general agreement with the above synoptic pattern and were
accepted. NBM temperatures and pops were utilized for all periods
of the long term.

02

&&

.AVIATION...
(00Z TAFS)
Issued at 624 PM CDT Thu May 18 2023

A somewhat difficult forecast over the next 24 hours is likely at
each of the TAF sites. Showers and thunderstorms are possible at
all sites this evening. The thunderstorms could cause MVFR to IFR
cigs/visibility if one approaches a TAF site. Winds could be
sporadic if a thunderstorm goes near any one terminal. Winds
should eventually become northerly after midnight tonight. IFR to
LIFR cigs are expected at all sites for most of this TAF cycle.
Rain showers may begin to move in across the area again late in
this TAF period.

Muscha

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                58  71  49  74 / 100  60  20  10
Beaver OK                  59  67  45  74 /  90  50   0   0
Boise City OK              55  64  44  72 /  90  50  10  10
Borger TX                  59  73  49  77 / 100  50  10   0
Boys Ranch TX              58  72  50  75 / 100  60  20  10
Canyon TX                  58  73  49  73 / 100  60  30  10
Clarendon TX               61  75  51  73 /  90  50  20  10
Dalhart TX                 55  66  46  73 /  90  60  20  10
Guymon OK                  58  66  45  74 /  90  40  10   0
Hereford TX                58  73  50  74 / 100  70  30  10
Lipscomb TX                60  68  46  74 /  90  40  10   0
Pampa TX                   59  70  48  74 /  90  50  10   0
Shamrock TX                62  75  51  74 /  90  40  10   0
Wellington TX              63  77  53  76 /  90  40  20   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...07
LONG TERM....02
AVIATION...05
Hazardous weather outlook, May 18, 3:00 PM CDT, 7 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
300 PM CDT Thu May 18 2023

OKZ001>003-TXZ001>020-317-191100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
300 PM CDT Thu May 18 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

Thunderstorms are expected to develop through tonight across the
Oklahoma and Texas Panhandles. A few storms may become severe,
with large hail and damaging winds the primary hazards. A tornado
cannot be ruled out as well. In addition, heavy rainfall will
likely accompany the strongest storms, which may lead to localized
flooding or flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible Friday through Wednesday across at
least parts of the Oklahoma and Texas Panhandles. If storms form,
they are expected to remain below severe levels at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

02

In the hours before

Local storm report, May 18, 9:33 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
933 PM CDT THU MAY 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     TSTM WND GST     1 W CANYON              34.98N 101.95W
05/18/2023  M58 MPH          RANDALL            TX   MESONET

&&

CR
Special weather statement, May 18, 10:02 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1002 PM CDT Thu May 18 2023

TXZ013-018-317-190330-
Palo Duro Canyon TX-Carson TX-Armstrong TX-
1002 PM CDT Thu May 18 2023

...Strong thunderstorms will impact portions of Armstrong and
southern Carson Counties through 1030 PM CDT...

At 1002 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Washburn to 3 miles west
of Claude to 6 miles east of Palo Duro Canyon. Movement was east at
35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Claude, Groom, Washburn and Goodnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3530 10162 3526 10109 3510 10108 3483 10110
      3479 10163
TIME...MOT...LOC 0302Z 250DEG 29KT 3527 10152 3511 10143 3493 10155

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Ferguson
Local storm report, May 18, 10:10 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1010 PM CDT THU MAY 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND GST     9 N PANHANDLE           35.48N 101.35W
05/18/2023  M60 MPH          CARSON             TX   STORM CHASER

            STORM CHASER MEASURED WITH HIS ANEMOMETER.

&&

CR
Local storm report, May 18, 10:11 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1011 PM CDT THU MAY 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     HAIL             9 N PANHANDLE           35.48N 101.35W
05/18/2023  M1.00 INCH       CARSON             TX   STORM CHASER

&&

CR
Local storm report, May 18, 10:41 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1041 PM CDT THU MAY 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 PM     FLASH FLOOD      6 WSW AMARILLO          35.16N 101.92W
05/18/2023                   RANDALL            TX   EMERGENCY MNGR

            COULTER IS CLOSED AT THE NORTH AND SOUTH
            LANES AT THE INTERSECTION ON 45TH AVE. WATER
            RESCUES ARE ONGOING.

&&
Local storm report, May 18, 10:45 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1045 PM CDT THU MAY 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 PM     FLASH FLOOD      3 N CANYON              35.02N 101.92W
05/18/2023                   RANDALL            TX   NWS EMPLOYEE

            WATER WAS ACROSS THE CANYON EXIT ON I-27. A
            CAR SPUN OUT AND ENDED UP IN A DITCH WITH
            DEEP WATER.

&&

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:01 PM CDTTornado WarningAMACarson, Potter59 min
May 18, 7:14 PM CDTSevere Thunderstorm WarningAMAPotter91 min
May 18, 7:42 PM CDTSevere Thunderstorm WarningAMAHartley, Moore, Oldham, Potter93 min
May 18, 7:55 PM CDTSevere Thunderstorm WarningAMACarson, Potter95 min
May 18, 8:14 PM CDTAreal Flood AdvisoryAMADallam, Moore, Sherman23 min
May 18, 8:31 PM CDTSevere Thunderstorm WarningAMAPotter, Randall89 min
May 18, 8:37 PM CDTFlash Flood WarningAMADallam, Moore, Sherman3 hr
May 18, 8:53 PM CDTFlash Flood WarningAMAPotter, Randall5 hr
May 18, 9:05 PM CDTSevere Thunderstorm Warning Considerable damage threatAMACarson, Hutchinson, Moore, Potter85 min
May 18, 9:19 PM CDTRiver Flood WarningAMAPotter17 hr
May 18, 9:20 PM CDTSevere Thunderstorm Warning Considerable damage threatAMACarson85 min
May 18, 9:26 PM CDTTornado WarningAMACarson43 min
May 18, 9:36 PM CDTAreal Flood AdvisoryAMAArmstrong, Carson, Potter, Randall4 hr
May 18, 10:02 PM CDTSpecial Weather StatementAMAArmstrong28 min
May 18, 10:11 PM CDTAreal Flood AdvisoryAMAHansford, Hutchinson4 hr
May 18, 10:27 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray, Randall93 min
May 18, 10:57 PM CDTRiver Flood WarningAMAArmstrong20 hr
May 18, 11:56 PM CDTSpecial Weather StatementAMAWheeler64 min
May 19, 7:09 AM CDTRiver Flood AdvisoryAMAHemphill8 hr

Nearby

Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.